Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 14, NWS Norman, OK

May 30, 1997Carter County, Love County, Marshall County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 30, 1997, 6:50 AM CDT for Carter County, Love County, Marshall County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 1997, 6:50 AM CDT (11:50 UTC)
Expired
May 30, 1997, 9:45 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties

Counties Carter County, OK, Love County, OK, Marshall County, OK

The radar

The Norman radar (KTLX), 141 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 11.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 301152
FFWOKC
OKC019-085-095-301445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
650 AM CDT FRI MAY 30 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 945 AM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHEASTERN OKLAHOMA
     SOUTHEASTERN CARTER...EASTERN LOVE AND MARSHALL

INCLUDING THE FOLLOWING LOCATIONS
     ARDMORE...DICKSON...KINGSTON...LEBANON...MADILL...MARIETTA
     AND THACKERVILLE

AT 650 AM CDT RADAR INDICATED VERY HEAVY RAIN IN SOUTHEAST CARTER
COUNTY.  THE LARGE AREA OF SHOWERS AND THUNDERSTORMS WAS MOVING VERY
SLOWLY TO THE SOUTHEAST.  CREEKS AND DITCHES IN SOUTHEAST CARTER COUNTY
ARE RISING QUICKLY AND WILL LIKELY SPILL OVER THEIR BANKS.  SOME ROADS
ARE BECOMING COVERED WITH WATER TO THE SOUTH AND EAST OF ARDMORE.  

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.
CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING
THREATENING RAINS.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN
A SMALL ONE...ON FOOT.  DO NOT DRIVE WHERE FLOOD WATERS ARE
FLOWING ACROSS ROADS.


LAT...LON 3382  9672 3377  9719 3426  9724 3411  9655
WR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 30, 4:07 AM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 30, 4:07 AM CDT, 2 hours 43 minutes before
FPUS3 KOKC 300905
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
407 AM CDT FRI MAY 30 1997

UPR FLOW TO RMN NWLY TO NLY OVR AREA THRU AT LEAST SAT AS UPR LOW DVLPS
OVR ERN US. SHTWVS DRIVING INTO NWRN US WL NUDGE THE WRN RDG AXIS EWD
INTO NRN/CNTRL HI PLAINS BY SUN, BUT IN MEANTIME MAY HV TO DEAL WITH 1
OR 2 MORE IMPLSS IN N-NW FLOW DROPPING TWD AREA.

CRNT ACTVTY EXPCD TO WKN AND MOVE OFF TO SE AS CDFNT PUSHES INTO EXTRM
SERN ZNS BY 00Z. LOCALIZED HVY RAIN/FLOODING IN SPS AREA ATTM EXPCD TO
RMN LOCALIZED WITH MAIN FOCUS SHIFTING EWD/SEWD ALG OUTFLOW WELL AHD OF
FNT AND AHD OF DVLPG MCV OVR SRN OK/NRN TX. BEST LIFT MOVG INTO AR AND
SERN TX BY EARLY EVE BASED ON ETA PROGS. WL REMOVE POPS FM NWRN ZNS AND
KEEP SOME LOW POPS IN CNTRL/SWRN ZNS FOR THIS MRNG, WHILE GRDLY ENDING
PCPN IN SE DURG MRNG. REDVLPMT ALG FNT THIS AFTN EXPCD TO BE MNLY S AND
E OF AREA WITH BEST CHCS IN SERN ZNS. FOR TNGT WL KEEP A LOW POP IN
EXTRM SERN ZNS THIS EVE. RH PROGS SUGGEST ENUF LINGERING MSTR FOR
CNSDRBL CLD CVR TDA ALTHO SUBSDNC BHD MCV MAY HELP DVLP SOME BREAKS.
MAIN CLRG EXPCD TNGT.

DRYING DEPICTED ON SAT BUT ETA HINTS AT A POTLY TROUBLESOME IMPLS
DROPPING INTO NWRN KS BY LATE SAT. INCRG RH AND DESTBLZTN AHD OF THIS
FEATURE, ALG WITH DVLPMT OF LL CONVGC OVR CNTRL/SRN HI PLAINS, SUGGESTS
POTL FOR HI PLAINS TSTM DVLPMT LATE SAT WITH STRMS ROLLING SWD SAT NGT.
ATTM WL KEEP POPS SAT AND SAT NGT OUT OF FCST IN WRN ZNS AS BEST CHC
APRS TO BE FRTHR W OVR PNHDL AREA.

NO CHGS TO EXTDD.

FATAL ICWF FAILURE THIS MRNG FORCES A MANUAL FCST PREPARATION. EXPC
PSBL DELAYS IN SOME PRODUCTS FM MRNG PKG.

FCSTID = 24
OKC   74  56  78  58 /  30   5   0   5
HBR   75  56  82  58 /  20   5   5  10
SPS   77  58  82  58 /  50   5   0   5
GAG   74  54  80  54 /  10   5  10  10
PNC   76  55  80  59 /  20   5   0   5
DUA   73  58  79  59 /  70  20   0   0

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 30, 2:25 AM CDT, 4 hours 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0225 AM CDT FRI MAY 30 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    6 NE FREDRICK             OK   1.00 INCH HAIL
05/29/97   TILLMAN

J
Local storm report, May 30, 2:29 AM CDT, 4 hours 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0225 AM CDT FRI MAY 30 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    6 NEd FREDRICK             OK   1.00 INCH HAIL
05/29/97   TILLMAN

J
Special weather statement, May 30, 6:27 AM CDT, 23 minutes before
OKZ004>053-TXZ083>090-311130-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
630 AM CDT FRI MAY 30 1997

...NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT...

A CLUSTER OF THUNDERSTORMS OVER NORTHERN TEXAS AND SOUTHERN OKLAHOMA
EARLY THIS MORNING WILL MOVE SOUTHEASTWARD AND WEAKEN DURING THE
MORNING. THESE THUNDERSTORMS DEVELOPED ALONG AND AHEAD OF A COLD FRONT
THAT WILL MOVE SOUTHEASTWARD INTO CENTRAL TEXAS AND EXTREME SOUTHEASTERN
OKLAHOMA BY THIS EVENING. CLOUD COVER AND WIDESPREAD RAINFALL FROM THE
THUNDERSTORMS HAVE STABILIZED THE ATMOSPHERE OVER MUCH OF WESTERN AND
CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS. ALTHOUGH CLOUD COVER MAY
DECREASE LATER TODAY AND ALLOW FOR SOME HEATING AND RESULTANT RECOVERY
OF THE STABILIZED AIR OVER THE REGION... COOLER AIR BEHIND THE COLD
FRONT WILL COMBINE WITH ANY LINGERING CLOUDINESS TO PREVENT THE AIR FROM
BECOMING VERY UNSTABLE TODAY.

A FEW THUNDERSTORMS WITH HEAVY RAIN WILL LINGER THIS MORNING ACROSS
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA... BUT THEY ARE NOT EXPECTED
TO BE SEVERE. THUNDERSTORMS MAY REDEVELOP DURING THE DAY ALONG AND AHEAD
OF THE COLD FRONT...BUT MARGINAL INSTABILITY IS EXPECTED TO PREVENT THEM
FROM REACHING SEVERE LEVELS. THUNDERSTORM CHANCES WILL DECREASE FROM THE
NORTHWEST AS THE COLD FRONT PASSES THROUGH WEST CENTRAL AND NORTH
CENTRAL OKLAHOMA THIS MORNING... CENTRAL AND SOUTHWEST OKLAHOMA BY
MIDDAY... AND ACROSS WESTERN NORTH TEXAS AND SOUTH CENTRAL OKLAHOMA THIS
AFTERNOON.

24
Special weather statement, May 30, 6:30 AM CDT, 20 minutes before
OKZ004>053-TXZ083>090-311130-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
630 AM CDT FRI MAY 30 1997

...NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT...

A CLUSTER OF THUNDERSTORMS OVER NORTHERN TEXAS AND SOUTHERN OKLAHOMA
EARLY THIS MORNING WILL MOVE SOUTHEASTWARD AND WEAKEN DURING THE
MORNING. THESE THUNDERSTORMS DEVELOPED ALONG AND AHEAD OF A COLD FRONT
THAT WILL MOVE SOUTHEASTWARD INTO CENTRAL TEXAS AND EXTREME SOUTHEASTERN
OKLAHOMA BY THIS EVENING. CLOUD COVER AND WIDESPREAD RAINFALL FROM THE
THUNDERSTORMS HAVE STABILIZED THE ATMOSPHERE OVER MUCH OF WESTERN AND
CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS. ALTHOUGH CLOUD COVER MAY
DECREASE LATER TODAY AND ALLOW FOR SOME HEATING AND RESULTANT RECOVERY
OF THE STABILIZED AIR OVER THE REGION... COOLER AIR BEHIND THE COLD
FRONT WILL COMBINE WITH ANY LINGERING CLOUDINESS TO PREVENT THE AIR FROM
BECOMING VERY UNSTABLE TODAY.

A FEW THUNDERSTORMS WITH HEAVY RAIN WILL LINGER THIS MORNING ACROSS
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA... BUT THEY ARE NOT EXPECTED
TO BE SEVERE. THUNDERSTORMS MAY REDEVELOP DURING THE DAY ALONG AND AHEAD
OF THE COLD FRONT...BUT MARGINAL INSTABILITY IS EXPECTED TO PREVENT THEM
FROM REACHING SEVERE LEVELS. THUNDERSTORM CHANCES WILL DECREASE FROM THE
NORTHWEST AS THE COLD FRONT PASSES THROUGH WEST CENTRAL AND NORTH
CENTRAL OKLAHOMA THIS MORNING... CENTRAL AND SOUTHWEST OKLAHOMA BY
MIDDAY... AND ACROSS WESTERN NORTH TEXAS AND SOUTH CENTRAL OKLAHOMA THIS
AFTERNOON.

24

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:10 PM CDTSevere Thunderstorm WarningOUNHarper65 min
May 29, 7:39 PM CDTSevere Thunderstorm WarningOUNEllis36 min
May 29, 8:00 PM CDTSevere Thunderstorm WarningOUNWoodward45 min
May 29, 8:05 PM CDTTornado WarningOUNEllis, Woodward25 min
May 29, 8:27 PM CDTTornado WarningOUNWoodward33 min
May 29, 8:31 PM CDTSevere Thunderstorm WarningOUNEllis44 min
May 29, 8:45 PM CDTTornado WarningOUNDewey, Ellis45 min
May 29, 8:55 PM CDTSevere Thunderstorm WarningOUNWoodward50 min
May 29, 9:28 PM CDTTornado WarningOUNCuster, Dewey47 min
May 29, 9:31 PM CDTSevere Thunderstorm WarningOUNEllis29 min
May 29, 9:45 PM CDTSevere Thunderstorm WarningOUNRoger Mills30 min
May 29, 10:15 PM CDTSevere Thunderstorm WarningOUNCuster45 min
May 30, 1:28 AM CDTSevere Thunderstorm WarningOUNTillman47 min
May 30, 2:16 AM CDTSevere Thunderstorm WarningOUNTillman29 min
May 30, 2:44 AM CDTSevere Thunderstorm WarningOUNTillman46 min
May 30, 12:20 PM CDTFlash Flood WarningOUNCarter, Jefferson, Stephens2 hr

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.